Kansas, 2010

Hail and Heavy Rain in Kansas, May 15, 2010

May 15, 2010 · NWS DDC · 3 events in 2 counties and zones

Jet streak dynamics helped to produce thunderstorms in the evening, a few that became marginally severe and produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Jet streak dynamics helped to produce thunderstorms in the evening, a few that became marginally severe and produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 2:24 AM CST, 16 hours 31 minutes earlier.

Area forecast discussion, May 15, 2:24 AM CST, 16 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT SAT MAY 15 2010

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES CONTINUE BE THE MAIN FORECAST PROBLEM FOR THE
PERIOD.

SOUTHWESTERLY FLOW ALOFT CONTINUED OVER THE PLAINS AS OF 00Z WITH
THE MAIN UPPER TROUGH STILL OVER THE FOUR CORNERS REGION. WITH THE
SFC HIGH CENTERED ALONG THE IA/MO LINE, AND LOW PRESSURE OVER THE
DESERT SOUTHWEST, EAST TO SOUTHEASTERLY UPSLOPE FLOW REMAINED OVER
WESTERN KANSAS. HOWEVER, LOWER LEVELS HAVE NOT RECEIVED AS MUCH
MOISTURE AS EXPECTED, AND RAIN OVER OUR WESTERN COUNTIES YESTERDAY
AFTERNOON DISSIPATED BEFORE GETTING FURTHER EAST THAN GCK. MUCH OF
THE PRECIP OVER EASTERN CO HAS MOVED TO THE NORTH, ALTHOUGH A FEW
SHOWERS HAVE ENTERED OUR WESTERN COUNTIES. LOWERED POPS A BIT THIS
MORNING, BUT THERE SHOULD STILL BE A DECENT CHANCE FOR SHOWERS AND
A FEW THUNDERSTORMS LATER IN THE DAY AS THE UPPER TROUGH MOVES
CLOSER TO THE PLAINS AND MODEL SOUNDINGS SHOW INCREASING MOISTURE.
INSTABILITY WILL BE BETTER THAN YESTERDAY, BUT STILL WEAK ENOUGH
THAT WILL KEEP THE WX TYPE AS SHOWERS WITH ISOLATED THUNDERSTORMS.
WITH PLENTY OF CLOUDS, HIGHS SHOULD STAY IN THE 60S OVER MOST OF
THE CWA.

BY TONIGHT, A WEAK LEAD SHORTWAVE WILL MOVE OFF INTO OK, WHILE THE
MAIN TROUGH ENTERS THE NEB PANHANDLE. THINK THERE SHOULD BE SOME
DECENT PRECIP CHANCES AT THE START OF THE PERIOD WITH A LOT OF
BROAD SYNOPTIC LIFT, GRADUALLY DECREASING AS THE UPPER TROUGH AXIS
MOVES EAST BY SUNDAY MORNING. PLENTY OF CLOUDS AND FAIRLY HIGH
DEWPOINTS WILL KEEP LOWS IN THE 50S. THE UPPER TROUGH AXIS WILL
MOVE FULLY OUT INTO THE PLAINS BY SUNDAY, AND THERE COULD ACTUALLY
BE SOME SUNSHINE COMING OUT BY AFTERNOON. THE NAM AND GFS BOTH SET
UP A WEAK SFC BOUNDARY OVER THE CENTRAL CWA, WITH SOME LOW LEVEL
CONVERGENCE. WITH INCREASING SUNSHINE, THE NAM ALSO BRINGS SOME
CAPE VALUES CLOSE TO 1000 J/KG. THUS, KEPT 20-40 POPS GOING FOR
SOME SCATTERED THUNDERSTORM DEVELOPMENT, WITH HIGHER AMOUNTS IN
THE EAST WITH THE BEST MOISTURE. ANY ACTIVITY SHOULD TAPER OFF
AFTER 00Z AS THE UPPER TROUGH MOVES FURTHER EAST AND NORTHWESTERLY
FLOW SETS IN OVER THE AREA. HIGHS ON SUNDAY WILL BE A BIT
WARMER, WITH 850MB TEMPS GETTING INTO THE MID TEENS C AND SUNSHINE
HELPING READINGS REACH THE 70S. SKIES WILL BEGIN TO CLEAR OUT
SUNDAY NIGHT, BUT DECENT DEWPOINTS WILL HELP LOWS STAY IN THE
UPPER 40S TO LOW 50S.

DAYS 3-7...

THERE IS STILL SOME DISAGREEMENT BETWEEN THE MEDIUM RANGE MODELS
REGARDING THE UPPER SYSTEM FORECAST TO MOVE INTO THE CENTRAL CONUS
AROUND MID WEEK.  THE ECMWF CONTINUES ITS TENDENCY TO DEVELOP THE
CLOSED LOW FARTHER SOUTH ACROSS NEW MEXICO BY 00Z THURSDAY AND HAS
BEEN FAIRLY CONSISTENT WITH THIS IDEA FOR THE PAST SEVERAL RUNS. THE
GFS IS FARTHER NORTH WITH THE LOW OVER COLORADO AND WHILE IT HAS
SHOWN SOME VARIABILITY...ITS ENSEMBLE MEMBERS ARE COMING MORE IN
LINE WITH THAT SOLUTION. THE UKMET IS EVEN FARTHER NORTH AND MORE
PROGRESSIVE WITH THE LOW OVER NEBRASKA ALTHOUGH SOME OF ITS PREVIOUS
RUNS SHOW A SLOWER AND MORE SOUTHWARD TRACK. THE CANADIAN MODEL
KEEPS THIS SYSTEM AN OPEN WAVE.

TEND TO THINK THAT THIS SYSTEM WILL COME OUT IN A FASHION SOMEWHAT
LIKE THE GFS/ECMWF. THIS WOULD MEAN THAT SOUTHWEST KANSAS WOULD BE
ON THE COOL SIDE OF THE FRONT WITH THE SEVERE WEATHER STAYING TO OUR
SOUTH.  CURRENT FORECAST HIGH TEMPERATURES MAY BE A LITTLE WARM AS
WELL ESPECIALLY IF ANY CLOUD COVER PERSISTS. IF THE UPPER LOW TAKES
A TRACK SIMILAR TO THE GFS THEN THE SURFACE FEATURES WOULD BE
FARTHER NORTH AND THERE WOULD BE GREATER POTENTIAL FOR SEVERE
WEATHER AS FAR NORTH AS OUR SOUTHERN CWA. FOR NOW WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE FORECAST DUE TO THE MODEL DIFFERENCES.

.AVIATION...

VFR CIGS WILL CONTINUE AT THE TAF SITES THROUGH THE MORNING HOURS.
CIGS COULD LOWER TO MVFR AROUND DODGE CITY AND HAYS EARLY THIS
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
LATER THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  52  73  49 /  50  50  30  10
GCK  63  50  73  48 /  40  40  30  10
EHA  62  50  74  47 /  40  40  30  10
LBL  64  52  75  49 /  50  40  30  10
HYS  65  50  69  48 /  60  60  30  10
P28  70  57  72  54 /  60  60  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/02/02
Hazardous weather outlook, May 15, 2:31 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SAT MAY 15 2010

KSZ030-031-043>046-061>066-074>081-084>090-162045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
331 PM CDT SAT MAY 15 2010 /231 PM MDT SAT MAY 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KANSAS THIS
EVENING AND WILL PROGRESS EASTWARD INTO CENTRAL KANSAS AFTER
MIDNIGHT. A FEW OF THE THUNDERSTORMS MAY BE STRONG ENOUGH TO
PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER THIS
EVENING. THE AREA MOST LIKELY TO EXPERIENCE HAIL IS WEST OF A LINE
FROM HUGOTON TO LAKIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON.
THE PRIMARY THREATS WILL BE LIGHTNING AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

In the hours before

Special weather statement, May 15, 6:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SAT MAY 15 2010

KSZ063-077-160115-
FINNEY-GRAY-
728 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY AND NORTHEASTERN
GRAY COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF INGALLS...MOVING NORTHEAST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES...
INCLUDING THE CITY OF KALVESTA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3822 10023 3790 10023 3785 10044 3802 10054
TIME...MOT...LOC 0028Z 246DEG 13KT 3795 10043

JJOHNSON

The radar

The Dodge City radar (KDDC), 27 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Hodgeman

When
May 15, 6:55 PM CST to 8:55 PM CST
Where
Hodgeman County, 6.68 mi WNW of Jetmore Muni Arpt
Reported by
Public
Coordinates
38.000, -100.000

Rainfall of 2.60 was measured in about 2 hour period.

Hail, Gray

When
May 15, 7:07 PM CST
Where
Gray County, 7.03 mi NNE of Cimarron Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.920, -100.290

There was also persistent rotation in a wall cloud near by.

Hail, Hodgeman

When
May 15, 8:55 PM CST
Where
Hodgeman County, 6.68 mi WNW of Jetmore Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -100.000

The hail was pea to penny size and covered the ground to 2 inches in depth.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244871, 244868, 244869.